Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 13, NWS Wakefield, VA

July 24, 2003Gates County, Pasquotank County, Perquimans County, North Carolina

NWS Wakefield, VA issued this flash flood warning at Jul 24, 2003, 9:02 PM EDT for Gates County, Pasquotank County, Perquimans County, North Carolina. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2003, 9:02 PM EDT (01:02 UTC)
Expired
Jul 24, 2003, 10:30 PM EDT
In force
88 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Gates County, NC, Pasquotank County, NC, Perquimans County, NC

The radar

The Norfolk radar (KAKQ), 88 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 250103
FFWAKQ
NCC073-139-143-250230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
902 PM EDT THU JUL 24 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GATES COUNTY IN NORTHEAST NORTH CAROLINA
  PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA
  PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 1030 PM EDT

* AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR RYLAND...MOVING EAST AT
  20 MPH. DOPPLER RADAR ESTIMATED 1 TO 2 INCHES OF RAIN HAS FALLEN
  OVER THE PAST HOUR OVER SOUTHERN GATES...NORTHERN PERQUIMANNS AND
  CENTRAL PASQUOTANK COUNTIES.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...ELIZABETH CITY...MORGANS CORNER...HOBBSVILLE...
  CHAPANOKE AND BELVIDERE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

LAT...LON 3627 7657 3631 7658 3631 7669 3637 7673
          3649 7647 3635 7622 3624 7611 3620 7652
          3620 7662
$$

MALOIT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:35 PM EDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 24, 2:35 PM EDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
235 PM EDT THU JUL 24 2003

MODELS IN GNRLY GOOD AGREEMENT IN SHORT TERM. SOME QUESTION AS
TO HOW FAR S THE NXT COLD FRONT GETS BY THE MIDDLE OF NXT WEEK
AS WELL AS IF & WHEN ANY MCS / SHORTWAVE ENERGY GETS INVOLVED.

CONVECTION NOW DVLPNG ALONG STALL FRNTL BNDRY LCTD NEAR A WAL-
ORF-ASJ-RWI LINE. THIS BNDRY PROGGED TO SAG SE TOWARD NC COAST
THEN SLOWLY WASHOUT DRNG FRI. THUS...WILL INCLUDE CHC POPS TONIGHT
SERN CNTYS...EXACT CNTYS TO BE DETERMINED BY RADAR JUST B4 ISSUANCE
TIME.

OTW...H5 RIDGE BUILDS INTO FA FRI AFTRN THRU SUN. XPCT A BIT MORE
CLDNS ACROSS SERN ZONES...BUT WILL TREND FCST AS PT TO MSTLY SUNNY
ALONG WITH A WRMG TREND. TMPS APPRCHG IN THE 80S FRI...85-90 SAT &
U80S-L90S SUN.

NXT SGNFCNT WX MAKER WILL BE BE MON AS ANTHER CDFRNT APPRCHS RGN.
WILL KEEP CHC POPS IN FCST DUE TO THIS FTR. XTNDD FCST BECOMES
SOMEWHAT BLURRY AFTR MON AS TO WHETHER BNDRY STALLS ACROSS RGN.
UPR PTRN TO BECOME MORE ZONAL NXT WEEK. ETA INDCTG DRYING FROM N
FOR TUE & WED AS HIGH PRS BUILDS IN...GFS BRINGS ANTHR S/W E ALONG
BNDRY TO KEEP CHC POPS IN FCST. HISTORY WUD SHOW THAT A HIGH PRS AOA
1020 MB NEEDED TO PUSH BNDRY S OF FA...WITH THIS HIGH PROGGED BTWN
1016-1018 MB. THUS...NOT SURE JUST HOW FAR BNDRY GETS B4 STALLING.
THEREFORE WILL KEEP CHC POPS IN FOR MOST OF THE FA TUE & WED...BUT
LWR CHC FOR LWR MD ERN SHORE. DRY THU.

AVN...CHC TSRA NXT FEW HRS AT ORF/ECG.  OTW...VFR CNDTNS XPCTD MOST
OF THE NITE. LCL MVFR PSBL LATE TONITE DUR TO PTCHY FOG.

CWF...NO FLAGS XPCTD. FLOW BECOMES NRLY BEHIND FRNT...WITH SPEEDS
AOB 15 KT. SW FLOW RETURNS BY END OF WEEKEND.

  FCSTID = 44

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Jul 24, 5:30 AM EDT, 15 hours 32 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-241600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES...AND  STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:12 PM EDTFlash Flood WarningAKQGates, Pasquotank, Perquimans48 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.